Alert archive / Louisiana / Hard Freeze Warnings in 2017
Hard Freeze Warning 3, NWS Lake Charles, LA
NWS Lake Charles, LA issued this hard freeze warning at Dec 8, 2017, 3:01 AM CST for 9 parishes in Louisiana; 4 counties in Texas. It took effect at Dec 9, 2017, 12:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 8, 2017, 3:01 AM CST (09:01 UTC)
- In effect from
- Dec 9, 2017, 12:00 AM CST
- Expired
- Dec 9, 2017, 8:00 AM CST
- In force
- 8 hr
- Issued by
- NWS Lake Charles, LA
Counties Allen Parish, LA, Avoyelles Parish, LA, Beauregard Parish, LA, Evangeline Parish, LA, Lafayette Parish, LA, Rapides Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA, Vernon Parish, LA, Hardin County, TX, Jasper County, TX, Newton County, TX, Tyler County, TX
The radar
The Ft Polk radar (KPOE), 52 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- -125 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this hard freeze warning went out at Dec 7, 11:46 PM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Dec 7, 11:46 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1146 PM CST Thu Dec 7 2017
.AVIATION...
Light showers continue across SE Texas and SW Louisiana tonight
with light snow/sleet mixing in at times towards the Texas Lakes
Region. Low stratus is expected to produce prevailing MVFR
ceilings throughout the overnight hours. The main precipitation
type is expected to remain as rain for the next few hours before
colder air filters into the region. Snow/sleet should begin to mix
in more frequently at area TAF sites after 3 AM and thus have
TEMPO -SN in the TAFs through the morning hours. No accumulation
is expected at this time. Precipitation is expected to gradually
come to an end from northwest to southeast with ceilings improving
to VFR. Currently, precipitation is forecast to end at
KAEX/KBPT/KLCH by mid-to-late morning and KLFT/KARA by mid-to-late
afternoon. Northerly winds will gradually shift to northwesterly
throughout the day and decrease to 5-10 knots.
&&
.PREV DISCUSSION... /issued 945 PM CST Thu Dec 7 2017/
DISCUSSION...
Quite a challenging forecast this evening. Regional 88Ds continue
to show a large swath of mainly light precipitation extending from
cntl AL/srn MS through much of LA/ern TX down to the Rio Grande
Valley. Of most interest is a band of sometimes moderate snow
extending from the TX Hill Country to Deep East TX just outside
the forecast area which has been making a steady ewd progression.
WPC discussions this evening have leaned toward the thinking that
mid-level drier air approaching from the west should bring this
precipitation to an end as we approach the midnight hour, although
this would lead to an assumption that some frozen precip could
begin impacting the far nwrn zones shortly. However observations
from KJAS still show temps near 40...although evaporative cooling
has allowed the temp to drop several degrees in past 30 minutes.
With temps expected to stay above freezing, not expecting any
accumulation which would deem any advisories unnecessary...will
continue to monitor. However the nearby precipitation did require
I at least raise the POPs across the nwrn zones for now.
Farther southeast...some reports of occasional sleet are being
received from the Acadiana region via the media. This area is
already under the Winter Weather Advisory, even if it's not
scheduled to begin til 06z. Toyed with the idea of extending the
advisory to the coast around Vermilion/Atchafalaya Bays per WPC
probabilistic guidance, but with temps expected to stay above
freezing and the most likely p-type not being of the frozen
variety (thus no accumulation), elected to maintain the advisory
as is.
Elsewhere, just minor tweaks at most.
Update out shortly.
25
PREV DISCUSSION... /issued 552 PM CST Thu Dec 7 2017/
AVIATION...
No major changes were made from the previous TAF package. Light to
occasionally moderate showers will continue through the overnight
hours. The stratus ceiling should be prevailing from 3-5 kft with
TEMPO MVFR ceilings near the steadier bands of showers. After
midnight, there will be the potential for some snow or sleet to
mix in with the rain at KARA/KLCH/KLFT. No accumulation is
expected at any of the terminals at this time. Showers should come
to an end at KAEX/KBPT by mid morning and KLCH/KLFT/KARA by mid
to late afternoon Friday. Winds will remain northerly overnight
and gradually shift to northwesterly during the day Friday.
PREV DISCUSSION... /issued 316 PM CST Thu Dec 7 2017/
DISCUSSION...
This afternoon light rain and drizzle continues across much of the
area with temperatures from the lower 40s in the rain to to lower
50s outside the rainfall. A secondary front is located just to the
north of the region and will move south rather quickly this
evening and overnight.
The main concerns with this forecast is the potential for winter
weather overnight into Friday morning. Overall the past 24 hours
the probabilities for wintry weather have increased especially
east of a Lake Charles to Marksville line. Most guidance has rain
mixing with or changing to snow from north to south overnight. As
far as accumulations the best guess with the deterministic
forecast is for possible accumulations of less than 1 inch where
temperatures will be near freezing or snowfall rates will
compensate for warmer temperatures. This appears to be most likely
along and north of I-10 from Jefferson Davis and Allen Parishes
east. The worst case scenario for this event could shift things
a little more to the west and south with as much as two inches
possible and later shifts will continue to monitor the trends for
any possible advisory expansion.
Another concern is temperatures going below freezing across
northern portions of the area. Any water on area bridges may have
a chance to freeze across east Texas and West central Louisiana
despite precipitation coming to an end.
Temperatures will warm to above freezing across all areas by late
morning Friday and precipitation will be coming to an end as well.
Otherwise dry weather is forecast beyond tomorrow. The only
concern after tomorrow is the potential for Hard freeze conditions
in central Louisiana.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 50 29 45 25 / 50 80 10 0
LCH 48 34 44 30 / 90 90 40 0
LFT 47 35 43 28 / 90 90 50 0
BPT 46 34 45 31 / 90 90 20 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Winter Weather Advisory until noon CST Friday for LAZ029-031>033-
042>045.
Freeze Warning from 3 AM to 9 AM CST Friday for LAZ027>032.
TX...Freeze Warning from 3 AM to 9 AM CST Friday for TXZ180-201-
259>262.
GM...Small Craft Advisory from noon Friday to midnight CST Friday
night for GMZ455-470-472-475.
Gale Warning until noon CST Friday for GMZ455-470-472-475.
Small Craft Advisory until noon CST Friday for GMZ430-432-435.
Small Craft Advisory until midnight CST Friday night for GMZ450-
452.
&&
AVIATION...26Hazardous weather outlook, Dec 7, 5:03 AM CST, 21 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 503 AM CST Thu Dec 7 2017 LAZ027>029-TXZ180-259-260-081115- Vernon-Rapides-Avoyelles-Tyler-Northern Jasper-Northern Newton- 503 AM CST Thu Dec 7 2017 This Hazardous Weather Outlook is for portions of central Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight The big issue will is some ice forming on bridges and overpasses tonight. For today scattered areas of mostly light rain with occasional ice pellets through about the noon hour. Light rain will continue into the evening hours. A chance for ice pellets return this evening and into the overnight hours as the rains continue. Todays temperatures are expected to hold in the 40s this afternoon. Tonight's temperatures will drop to near 30. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Rains ending on Friday as another cold surge moves down into the region around sunrise. This will finally push the precipitation off to the east. Temperatures on Friday will again remain in the 40s. Look for freezing temperatures around 27 to 31 over the weekend for morning lows. Cold air will remain in place through most of next week. Chances for freezing precipitation will continue into Friday morning. .SPOTTER INFORMATION STATEMENT... GMZ432-LAZ030>033-041>045-052>055-073-074-TXZ201-215-216-261-262- 081115- Calcasieu Lake-Beauregard-Allen-Evangeline-St. Landry-Calcasieu- Jefferson Davis-Acadia-Lafayette-Upper St. Martin-Vermilion- Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-Hardin- Jefferson-Orange-Southern Jasper-Southern Newton- 503 AM CST Thu Dec 7 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico, central Louisiana, south central Louisiana, southwest Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Areas of light rain will continue to sweep across the region today into tonight. Temperatures are not expected to get out of the 40s again today. Tonight's temperatures will remain above the freezing mark but there will be some ice pellets with the rains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Rains ending on Friday as another surge of colder air surges in. Look for the cold weather to continue into most of next week. .SPOTTER INFORMATION STATEMENT... GMZ430-435-450-452-455-470-472-475-081115- Sabine Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 503 AM CST Thu Dec 7 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Very cold air continues to spill into the coastal waters this morning. A Gale Warnings and Small Craft Advisories will be in place for all the the southeast Texas and southern Louisiana coastal waters. Rains will continue through the the day and into tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Winds to remain up into the weekend but will begin to taper off with winds again picking back up the early portion of next week as another system moves down and settles into the coastal waters. .SPOTTER INFORMATION STATEMENT...
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 3:01 AM CST | Freeze Warning | LCH | Cameron, Lafayette, Saint Martin | 29 hr |
Nearby
Hard Freeze Warnings in Louisiana, 2017Hard Freeze Warnings in Texas, 2017Every hard freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.